Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arh Hig Rada Toksikol. 1996 Sep;47(3):307-22.

Acute cyanide poisoning: clinical spectrum, diagnosis, and treatment.

Author information

  • 1Toxicological Intensive Care Unit, Fernand Widal Hospital, Paris, France.

Abstract

Cyanide poisoning presents in many forms. Industrial intoxications occur due to extensive use of cyanide compounds as reaction products. Smoke inhalation, a polyintoxication, is most often responsible for domestic cyanide poisonings. Suicidal poisonings are rare. Cyanogenic compounds may produce acute or subacute toxicity. Signs of cyanide poisoning include headache, vertigo, agitation, confusion, coma, convulsions and death. Definitive laboratory confirmation is generally delayed. Elevated plasma lactate, associated with cardiovascular collapse, should suggest cyanide intoxication. Immediate treatment includes 100% oxygen, assisted ventilation, decontamination, correction of acidosis and blood pressure support. Antidotes include oxygen, hydroxocobalamin, di-cobalt EDTA and methaemoglobin-inducers. Hydroxocobalamin is an attractive antidote due to its rapid cyanide binding and its lack of serious side-effects, even in the absence of cyanide intoxication. Sodium thiosulphate acts more slowly than other antidotes and is indicated in subacute cyanogen poisoning and as an adjunct to acute cyanide poisoning. Initial evaluation of antidotal efficacy is based on correction of hypotension and lactic acidosis; the final analysis rests on the degree of permanent central nervous system injury.

PMID:
8989894
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk